When discussing erectile dysfunction, or ED, most men are laser-focused on treatments to eliminate the embarrassment and lack of function. Because erectile function plays a significant psychological and physical role in our lives and lifestyles, we are often predisposed to trying almost everything to eliminate it, sometimes with little regard for the consequences. From supplements to pills and injections to implants, there is no lack of options when choosing how to treat ED.
Of course, each of the erectile dysfunction treatment options on the market today has side effects. Fortunately, due to the number of studies and funding put into these treatments, most options are relatively safe with minor side effects. However, a significant issue, considered an emergency, can arise from specific erectile dysfunction treatments. That concern, albeit rare, is priapism – an erection lasting more than four hours.
Priapism is a medical emergency, and embarrassment or concern should not stop a man from seeking immediate care at their closest emergency room. This is because an erection lasting more than four hours without appropriate desire or stimulation can begin to damage the sensitive tissue of the penis, creating scarring or fibrosis that can compromise blood flow and create long-term or even permanent damage to the penis and related vascular structures. The result of untreated priapism is often permanent ED and the eventual need for a penile implant to regain erectile function.
What Treatments Can Cause Priapism?
Fortunately, the most common option and first-line treatment for erectile dysfunction – medications like tadalafil or generic Cialis, rarely cause priapism. Even at its highest dose of 20 mg, there is little to worry about. Sildenafil, or generic Viagra, can be used systematically to treat and prevent priapism. Of course, priapism is still possible, and anyone taking medications who experiences this sort of erection must seek emergent care.
More concerning is intracavernosal injections. Papaverine and Regitine (colloquially known as bi-mix) and Papaverine, Regitine, and Prostaglandin (tri-mix) are reliable options when medication no longer offers appropriate relief or if the patient is experiencing side effects. While these injections sound cringeworthy, they are very effective. However, they come with the rare possibility and risk of priapism, especially if they are overused or injected inappropriately. Our office will teach you to inject correctly for maximal effect and safety.
Surgical options for ED, including malleable or inflatable penile implants, eliminate the risk of priapism because we remove the cavernosal tissue and replace it with a prosthesis. As such, the patient entirely controls the erection, and there is no concern for priapism.
Other Risk Factors
Of course, there are other risk factors when we discuss priapism.
- First is using other stimulants or illicit drugs that may cause heightened sexual activity.
- Patients with sickle cell anemia may be more prone to developing priapism, mainly if they use penile injections to get erections.
- Lastly, certain medications, including alpha blockers and some medications for psychosis and anxiety, among others, may increase the risk of priapism.
Naturally, patients must understand their risk of priapism by speaking to a qualified men’s health urologist like Dr. Kapadia. Beyond the risk, patients should know the signs and possibly seek appropriate care immediately. If you have any questions, don’t hesitate to contact the office to learn more; however, when a patient has a prolonged erection of over four hours, the first and most crucial move is to visit the ER.